How to respond to an overdose using naloxone
Information provided by CVS.com
Step 1: Identify the overdose.
Opioids suppress the body’s urge to breathe. If someone is not breathing or is struggling to breathe, try calling the person’s name and rubbing your knuckles on his or her chest. If there’s still no response, he or she could be experiencing an overdose.
Other signs of overdose are blue or pale skin color, small pupils, low blood pressure, slow heartbeat, slow or shallow breathing, snoring sound, and gasping for breath.
Step 2: Call 9-1-1.
After identifying an overdose, get help as quickly as possible. Call 9-1-1. Make sure to say the person is unresponsive and not breathing or struggling to breathe. Give a clear address and location.
Step 3: Give rescue breaths.
Giving oxygen can save someone experiencing an overdose. Perform basic CPR:
- Make sure nothing is in the person’s mouth that is blocking breathing.
- Place one hand on the person’s chin and tilt head back. Pinch his or her nose closed with the other hand.
- Administer 2 slow breaths and look for the person’s chest to rise.
- Continue administering 1 breath every 5 seconds until the person starts breathing on his or her own.
- If the person is still unresponsive after repeating for 30 seconds, you can give naloxone.
Step 4: Give naloxone.
Follow the instructions for the form of naloxone you have — injectable or nasal spray. Don’t forget to give rescue breaths while you get ready.
After giving naloxone, continue giving rescue breaths, 1 breath every 5 seconds. If the person is still unresponsive in 2 to 3 minutes, you can give a second dose of naloxone. Continue breaths until emergency responders arrive.
Step 5: Stay until help arrives.
Stay to make sure the person:
- Doesn’t go into withdrawal
- Doesn’t take more opioids, which could send him or her back into overdose
- Doesn’t go back into overdose and need additional doses of naloxone
- Doesn’t experience rapid or irregular heartbeat, chest pain, seizures, sudden stopping of the heart, hallucinations or loss of consciousness, all of which require immediate medical attention